Women who take hormone replacement therapy or HRT often complain that such medications may cause breast tenderness. Now a new analysis of data from the Women’s Health Initiative suggests that such a symptom might be cause for concern. Investigators from UCLA reviewed data from 16,000 women who participated in the NIH-sponsored study. Roughly 8,000 received placebo while the other half took estrogen plus synthetic progesterone. Women were monitored with mammograms and breast exams and questioned about symptoms such as breast tenderness.
Those on HRT were three times more likely to suffer pain or tenderness. And those who reported such symptoms were nearly 50 percent more likely to develop invasive breast cancer compared to women on hormones who did not complain of breast tenderness. The researchers could not explain why women who developed breast tenderness while taking hormones seemed more susceptible to breast cancer, but these preliminary findings might offer an intriguing way of identifying breast cancer vulnerability.
[Archives of Internal Medicine, October 12, 2009]